Common Side Effects of Suboxone
Updated: Dec 4, 2018
As with any medication there are always going to be various side effects that one may encounter when taking Suboxone. Generally though it is a well tolerated drug and most don't experience any side effects at all. Over the years I have heard about almost every possible side effect imaginable and many times the side effects that are brought forward may not have anything to do with Suboxone and are related to some other underlying condition. However, some side effects seem to be more common than others and it also depends on the form (tablet vs film) and brand (Zubsolv, Suboxone, Subutex, Bunavail, generic Buprenorphine) being prescribed.
This is one of the most common complaints I hear about and for whatever reason the Suboxone film seems to cause more headaches than the generic Buprenorphine tablet. Usually over time these headaches do seem to improve although sometimes they never completely go away and are a constant daily struggle for some of my patients. Headaches also seem to be more common in patients that already suffered from some underlying headache disorder such as migraines prior to taking Suboxone which only seems to exacerbate this problem. I have often been able to eradicate or at least alleviate this side effect just by switching forms/products although it can be difficult working with some insurances to make sure the switch is approved and paid for.
This is probably the second most common complaint I hear about and the usual symptom is heartburn. Again for whatever reason the film seems to the bigger culprit in causing this side effect and changing to the tablet form often improves the situation. Luckily, this is an easier side effect to deal with since there are multiple over-the-counter antacids you could take to treat this. Suboxone also tends to commonly cause constipation as well as nausea and vomiting which is due to the fact that Suboxone is a partial opioid agonist so can cause many of the same side effects that a normal opioid would except to a lesser degree. I usually recommend over-the-counter stool softeners such as Miralax or Senokot to address this problem. Some patients seem to be really affected by the constipation and will go days without a bowel movement in which case you might need to take something stronger such as Milk of magnesia to stimulate your bowels.
This is the side effect that most patients are either too ashamed or embarrassed to talk about although is probably the most concerning to them, particularly my male patients. They find that shortly after starting Suboxone they just have no sex drive and their libido is gone. This subsequently leads to marital issues and relationship stressors which only serves to exacerbate the underlying condition so it becomes a vicious cycle. I have gone so far as to obtaining free samples of different erectile dysfunction (ED) drugs such as Cialis or Levitra to give to my patients which may work for a short period but as soon as they run out of these they are back to square one. It wouldn't be that big of an issue if patients could afford these ED drugs but even with insurance they are often too expensive to afford. I just want to reassure you that you are not alone in this arena and you should never feel ashamed or embarrassed to talk about this issue with your doctor or loved one.
The rest of the side effects you hear about Suboxone usually refer to those you experience when you are either taking too much or too little. If you are being over prescribed medication then you will experience those side effects that you typically would with any other opioid such as lethargy/sedation, confusion, coordination issues, and respiratory depression (especially when mixed with benzodiazepines). If you are not on a high enough dose (or you stop taking your Suboxone abruptly) you may be experiencing withdrawal symptoms such as restless legs, insomnia, nausea/vomiting/diarrhea, muscle and body aches, and sweating. As with any side effect you should always consult your doctor about the symptoms you are experiencing and/or seek immediate medical attention if experiencing life threatening symptoms.